Thunderstorm Wind, Huron
- When
- May 31, 2:55 PM EST
- Where
- Huron County, Willard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.050, -82.730
Thunderstorm winds downed a few large tree limbs.
A very warm and humid airmass was in place on May 31st. Showers and thunderstorms developed across northern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A very warm and humid airmass was in place on May 31st. Showers and thunderstorms developed across northern Ohio. Some of the stronger thunderstorms became severe. Damage was reported in several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 1:15 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 215 PM EDT FRI MAY 31 2013 .SYNOPSIS... A BROAD AREA OF HIGH PRESSURE OVER THE EASTERN ATLANTIC OCEAN WILL CONTINUE TO PUMP WARM AND HUMID AIR INTO THE REGION THROUGH SATURDAY. LOW PRESSURE WILL MOVE SLOWLY TO THE CENTRAL GREAT LAKES BY SUNDAY MORNING AND FORCE A COLD FRONT EAST ACROSS THE AREA SUNDAY EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION ON MONDAY FORCING MUCH COOLER AIR EAST. THE HIGH WILL BECOME ABSORBED INTO ANOTHER HIGH PRESSURE WELL NORTH OF THE GREAT LAKES BY WEDNESDAY AND THEN SHIFT OFF THE EAST COAST BY FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...UPDATED HOURLY TEMPS...DEW POINTS...CLOUDS...POPS FROM THE MORNING INTO THE AFTERNOON. OTHERWISE...NO SIGNIFICANT CHANGES. PREVIOUS DISCUSSION... ATLANTIC HIGH PRESSURE WILL CONTINUE TO BE THE DOMINATING WEATHER FEATURE FOR TODAY. ALTHOUGH...THIS FEATURE IS GRADUALLY BEING NUDGED A BIT FURTHER EAST ALLOWING THE ACTIVE ZONE OF CONVECTION TO SHIFT FURTHER EAST TOWARD OUR AREA. MODELS SUGGEST A 500 MB JET STREAK WILL PUSH INTO LAKE MICHIGAN BY 12Z THIS MORNING AND THE RIGHT REAR QUAD OF THE JET MAXIMA WILL BE OVER THE WESTERN PORTIONS OF THE FORECAST AREA. THIS ENERGY WILL SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE TOLEDO AND FINDLAY AREAS. FURTHER EAST...IT APPEARS TO BE LESS FAVORABLE FOR CONVECTION DUE TO LACK OF SUPPORT ALOFT IN THE MORNING BUT WE WILL RELY ON INSTABILITY TO HELP DEVELOP ACTIVITY FURTHER EAST DURING THE AFTERNOON. SO WILL SPREAD SHOWER CHANCE FROM WEST TO EAST DURING THE MORNING HOURS ACROSS THE AREA. LATEST SPC OUTLOOK FOR SEVERE SHOWS A SLIGHT RISK ACROSS WESTERN THIRD OF OHIO FOR TODAY. THIS SEEMS REASONABLE CONSIDERING THE UPPER LEVEL SUPPORT...MOISTURE AND INSTABILITY IN PLACE FOR THIS AFTERNOON. AS ALWAYS...WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORM THREAT TODAY. TEMPERATURES COULD BE A BIT OF A CHALLENGE TODAY AS 850 MB TEMPERATURES WILL RUN ABOUT 2 DEGREES COOLER THAN YESTERDAY. WILL LIKELY GO WITH TEMPERATURES FAIRLY CLOSE TO YESTERDAY IN THE EAST HALF OF THE FORECAST AREA AND SLIGHTLY COOLER IN THE EXTREME WEST. COOLER TEMPERATURES IN THE WEST WILL BE A RESULT OF CONVECTION KNOCKING TEMPERATURES BACK A PEG. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... HEAT AND HUMIDITY HANG AROUND AGAIN TONIGHT AND THEREFORE SO DOES THE INSTABILITY. YET ANOTHER EVEN MORE POTENT JET STREAK RACES NORTHEAST INTO THE CENTRAL GREAT LAKES. THIS FEATURE WILL PLACE THE RIGHT REAR QUAD ACROSS THE LOCAL AREA ONCE AGAIN PROVIDING SOME SUPPORT FOR THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. THE BEST CHANCE STILL APPEARS TO BE IN THE WEST CLOSER TO THE JET MAXIMUM BUT CANT RULE OUT AN ISOLATED SHOWER AND THUNDERSTORM IN THE EAST. PRECIPITABLE WATER VALUES JUMP UP TO AROUND 1.8 FOR SATURDAY INTO SUNDAY AHEAD OF THE COLD FRONT. ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE SOME LOCALLY HEAVY RAIN DURING THIS TIME FRAME. WARM CLOUD DEPTH REACHES 11000 FEET THROUGH THIS PERIOD AS WELL. STORM MOTION IS NOT EXPECTED TO BE REAL SLOW SO THIS SHOULD ALLEVIATE POTENTIAL FOR ONE STORM PRODUCING A LOT OF HEAVY RAIN IN ONE LOCATION. HOWEVER...POTENTIAL EXISTS FOR A PERIOD OF TRAINING THUNDERSTORMS ESPECIALLY SATURDAY INTO SATURDAY NIGHT. SOME LOCATIONS...ESPECIALLY OVER ERIE AND CRAWFORD COUNTIES OF PENNSYLVANIA HAVE RECEIVED CONSIDERABLE RAINFALL IN THE LAST FEW DAYS. WILL HAVE TO MONITOR THIS SITUATION FOR THE POSSIBILITY OF ISSUING A FLOOD WATCH AT SOME POINT IN THE NEXT 24 HOURS AS RAINFALL AMOUNTS COULD REACH BETWEEN 1 AND 3 INCHES BY THE TIME THIS IS OVER ON SUNDAY. DUE TO THE DRY CONDITIONS OVER MUCH OF THE AREA...IT IS ANTICIPATED THAT SMALL STREAMS...CREEKS AND AREAS WHERE PONDING OF WATER OCCURS WILL BE THE MOST LIKELY TO BE AFFECTED BY THE HEAVY RAIN POTENTIAL. LOW PRESSURE IS EXPECTED TO MOVE EAST ACROSS THE CENTRAL GREAT LAKES ON SUNDAY FOLLOWED BY A COLD FRONT THAT WILL MOVE THROUGH THE REGION SUNDAY AFTERNOON AND EVENING. DUE TO THE INCREASED INSTABILITY...THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS EACH DAY THROUGH SUNDAY MORNING ACROSS THE AREA. MAIN THREATS APPEAR TO BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. WILL BE MONITORING THE SITUATION THROUGH THE PERIOD AS STORMS DEVELOP. DRIER AIR FOLLOWS THE COLD FRONT FAIRLY QUICKLY SUNDAY NIGHT INTO MONDAY AS HIGH PRESSURE BUILDS EAST INTO THE FORECAST AREA. THE HIGH WILL BRING A RETURN BACK TO FAIR WEATHER MONDAY INTO MONDAY NIGHT. THE DOWN SIDE IS THE COLD AIR ADVECTION EXPECTED WITH THE COLD FRONT. WE WILL LIKELY SEE HIGHS ON MONDAY ABOUT 20 DEGREES COLDER THAN TODAY WITH HIGHS GENERALLY IN THE 60S. LOWS MONDAY NIGHT WILL DIP INTO THE 40S TO LOWER 50S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... THE LONG TERM PORTION OF THE FORECAST WILL BE DOMINATED BY A LARGE AREA OF CANADIAN HIGH PRESSURE. BY TUESDAY THE HIGH SHOULD EXTEND FROM NORTHWEST ONTARIO TO THE MIDWEST. THE ONLY FLY IN THE OINTMENT TUESDAY IS STRONG SHORTWAVE CROSSING EXTREME EASTERN ONTARIO INTO NEW ENGLAND. AT THIS TIME IT STILL SEEMS THAT ANY THREAT OF PRECIPITATION SHOULD STAY NORTHEAST OF THE AREA. THE SURFACE HIGH WILL PASS BY TO THE NORTH MID WEEK WITH AN EXTENDED PERIOD OF NORTHEAST TO EAST FLOW. THIS WILL KEEP TEMPERATURES GENERALLY BELOW NORMAL THE FIRST HALF OF THE WEEK ESPECIALLY NEAR LAKE ERIE. THE NEXT CHANCE FOR SHOWERS MAY COME AS EARLY AS WEDNESDAY NIGHT OR THURSDAY THROUGH A COMBINATION OF OVER RUNNING AND WARM ADVECTION FROM THE WEST. AT THE VERY LEAST WE SHOULD SEE AN INCREASE IN CLOUDS BY THURSDAY. TEMPERATURES SHOULD RECOVER TO NEAR NORMAL BY THURSDAY ASSUMING WE DO NOT BECOME OVERCAST WITH SHOWERS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A BAND OF SHOWERS ASSOCIATED WITH A DISTURBANCE IN THE ATMOSPHERE WILL MAKE ITS WAY EAST ACROSS OHIO TODAY. SOME THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP OUT AHEAD OF THE MAIN BAND OF SHOWERS. THESE THUNDERSTORMS ARE SCATTERED IN COVERAGE...SO HAVE KEPT THE TEMPO THUNDERSTORM FORECAST FOR ALL TAF SITES. ANY THUNDERSTORMS THAT DO PASS OVER TAF SITES COULD CAUSE VISIBILITIES TO BRIEFLY DROP TO IFR AND WINDS TO INCREASE IN SPEED. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE FORECAST AREA BY EARLY MORNING SATURDAY. HOWEVER...ANOTHER BAND OF SHOWERS WILL MOVE IN QUICKLY BEHIND THEM. ANY BREAK IN SHOWERS THAT DOES OCCUR WILL LIKELY BE BRIEF. THE SECOND BAND OF SHOWERS WILL LIKELY DECREASE IN INTENSITY AS IT MOVES EAST...FOR NOW HAVE KEPT VICINITY SHOWERS AT THE EASTERN TAF SITES THROUGH THE TAF PERIOD. WINDS WILL REMAIN GUSTY FROM THE SOUTH/SOUTHWEST THROUGH TONIGHT BEFORE DROPPING OFF IN THE OVERNIGHT HOURS. WINDS WILL BECOME GUSTY AGAIN SATURDAY MORNING. .OUTLOOK...NON VFR CONDITIONS LIKELY SATURDAY INTO SUNDAY WITH SHOWERS/THUNDERSTORMS. NON-VFR CEILINGS POSSIBLE SUNDAY NIGHT AND MONDAY MORNING NE OH/NW PA. && .MARINE... THE SOUTH FLOW WILL CONTINUE ON LAKE ERIE. WHILE THE GRADIENT IS RELATIVELY WEAK TODAY...THERE WILL BE SOME THUNDERSTORMS WITH LOCALLY STRONGER WINDS/WAVES. THE GRADIENT WILL INCREASE ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT IS EXPECTED TO CROSS THE LAKE SUNDAY MORNING. THE COMBINATION OF LOW PRESSURE OVER THE NORTHERN LAKES...RISING PRESSURES FRO THE WEST...AND WEAK COLD ADVECTION WILL PROBABLY MAKE FOR A CHOPPY LAKE ON SUNDAY AND SMALL CRAFT ADVISORIES MAY BE NEEDED. WINDS WILL VEER FROM SOUTHWEST TO WEST AND EVENTUALLY NORTH AND NORTHEAST MONDAY INTO TUESDAY AS CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...TK/LOMBARDY SHORT TERM...LOMBARDY LONG TERM...KOSARIK AVIATION...YEAGER MARINE...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 630 AM EDT FRI MAY 31 2013 OHZ003-006>008-017-018-027-028-036-011030- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION- 630 AM EDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. THE MAIN THREATS WILL ONCE AGAIN BE STRONG DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-011030- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 630 AM EDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-011030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 630 AM EDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. THE MAIN THREATS WILL BE STRONG THUNDERSTORM WINDS AND LARGE HAIL. LOMBARDY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 328 PM EDT FRI MAY 31 2013 OHZ007>013-018>022-027>032-036>038-047-312030- ASHLAND-CRAWFORD-CUYAHOGA-ERIE-GEAUGA-HOLMES-HURON-KNOX-LAKE-LORAIN- MARION-MEDINA-MORROW-OTTAWA-PORTAGE-RICHLAND-SANDUSKY-SENECA-STARK- SUMMIT-WAYNE-WYANDOT- 328 PM EDT FRI MAY 31 2013 ...SPECIAL WEATHER STATEMENT FOR ASHLAND...CRAWFORD...CUYAHOGA... EASTERN OTTAWA...EASTERN SANDUSKY...EASTERN SENECA...EASTERN WYANDOT...ERIE...GEAUGA...HOLMES...HURON...KNOX...LAKE...LORAIN... MARION...MEDINA...MORROW...PORTAGE...RICHLAND...STARK...SUMMIT AND WAYNE COUNTIES UNTIL 430 PM EDT... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT WERE GRADUALLY STRENGTHENING. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH SOME OF THE STRONGER STORMS MAINLY FROM VERMILION TO MARION THROUGH 430 PM. REL
The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
11 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a few large tree limbs.
A trained spotter measured a 65 mph thunderstorm wind gust. Several large tree limbs were snapped.
Thunderstorm wind gusts were estimated at 60 mph. Several large tree limbs were downed.
A large tree limb fell and crushed a van. A garage was also damaged.
Thunderstorm winds downed two trees.
Thunderstorm winds downed a large tree.
Several large trees were snapped or uprooted.
Thunderstorm winds downed a tree and a few large limbs.
Thunderstorm winds downed two trees.
Thunderstorm winds downed a few large tree limbs.
A tree fell on a highway east of downtown Cleveland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453856, 453821, 453815, 453847, 453862, 453822, 453817, 453851, 453863, 453854, 453853.